Alert archive / Michigan / Beach Hazards Statements in 2023

Beach Hazards Statement 1, NWS Grand Rapids, MI

May 24, 2023Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at May 24, 2023, 3:38 AM EDT for Mason County, Oceana County, Michigan. It took effect at May 24, 2023, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 24, 2023, 3:38 AM EDT (07:38 UTC)
In effect from
May 24, 2023, 12:00 PM EDT
Expired
May 24, 2023, 10:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WHUS43 KGRR 240738
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
338 AM EDT Wed May 24 2023

MIZ037-043-241545-
/O.NEW.KGRR.BH.S.0001.230524T1600Z-230525T0200Z/
Mason-Oceana-
338 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From noon EDT today through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
989 
WHUS43 KGRR 241507
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1107 AM EDT Wed May 24 2023

MIZ037-043-242315-
/O.CON.KGRR.BH.S.0001.230524T1600Z-230525T0200Z/
Mason-Oceana-
1107 AM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
014 
WHUS43 KGRR 241858
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
258 PM EDT Wed May 24 2023

MIZ037-043-250200-
/O.CON.KGRR.BH.S.0001.000000T0000Z-230525T0200Z/
Mason-Oceana-
258 PM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 10 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
611 
WHUS43 KGRR 250203
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1003 PM EDT Wed May 24 2023

MIZ037-043-250315-
/O.EXP.KGRR.BH.S.0001.000000T0000Z-230525T0200Z/
Mason-Oceana-
1003 PM EDT Wed May 24 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Wave heights have subsided below 4 feet and will continue to
gradually lower overnight. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at May 24, 3:30 AM EDT, 8 minutes earlier.

Area forecast discussion, May 24, 3:30 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Wed May 24 2023

LATEST UPDATE...
Discussion

.DISCUSSION...
Issued at 330 AM EDT Wed May 24 2023

Cold front moves through today with little moisture to work with.
Cut POPs that were limited to begin with across the northeast
forecast area. Strong cold advection this afternoon and evening on
northeast winds will result in overnight lows dropping to near or
below freezing across the northern interior and in the mid to
upper 30s across the rest of the forecast area.

We have issued a Freeze Warning for Lake, Osceola and Clare
Counties and a Frost Advisory for all but the southern tier.
Surface high remains across the Great Lakes region through the
rest of the week with moderating temperatures but another cold
night is expected with frost/freeze potential for Thursday night
as well.

Omega block develops then transitions to a rex block, keeping dry
weather in place through early next week. It may be early June
before the pattern yields a chance of measurable rain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 140 AM EDT Wed May 24 2023

VFR conditions will continue. A cold front will move though this
morning without much in the way of weather, just some mid level
clouds across central and eastern Lower Michigan with ceilings AOB
4000 feet AGL. Northeast winds behind the front will gust to 20
knots at times from late this morning through this evening.

&&

.MARINE...
Issued at 1012 PM EDT Tue May 23 2023

Some modifications have been made to the small craft advisory,
specifically south of Whitehall. While the stronger northerly
flow behind the front will firmly impact Big and Little Sable
Points on Wednesday, latest HiRes HRRR and NAMNest guidance does
not show those stronger winds impacting areas south of Whitehall.
(Keeps the stronger flow well offshore.) However, there is a
signal for strong easterly flow developing Wednesday evening in
these locations and gusting to 30 kts at times, so have simply
delayed/extended the advisory south of Whitehall to be for the
Wednesday night time frame.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Thursday for MIZ037-043>046-
     050>052-056>059-064>067.

     Freeze Warning from 2 AM to 8 AM EDT Thursday for MIZ038>040.

LM...Small Craft Advisory from 8 PM this evening to 8 AM EDT Thursday
     for LMZ844>847.

     Small Craft Advisory from 10 AM this morning to 10 PM EDT this
     evening for LMZ848-849.

&&

DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Meade

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:40 AM EDTFrost AdvisoryGRRAllegan, Barry, Clinton, Eaton, Gratiot, Ingham and 10 more27 hr
May 24, 3:40 AM EDTFreeze WarningGRRClare, Lake, Osceola27 hr

Nearby

Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.